Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 5, NWS La Crosse, WI

March 29, 1998Buffalo County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Mar 29, 1998, 2:38 PM CST for Buffalo County, Wisconsin. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 29, 1998, 2:38 PM CST (20:38 UTC)
Expired
Mar 29, 1998, 3:35 PM CST
In force
57 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Buffalo County, WI

The radar

The La Crosse radar (KARX), 77 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 11:00 AM CSTSevere Thunderstorm WatchSPC6 hr
Mar 29, 2:00 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1998-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1998-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

240 
WUUS1 KLSE 292039 RRA
SVRLSE
WIC011-292135-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
238 PM CST SUN MAR 29 1998


* SEVERE THUNDERSTORM WARNING FOR
    BUFFALO COUNTY - WEST CENTRAL WISCONSIN

* UNTIL 335 PM CST

* SOME LOCATIONS AFFECTED
    BUFFALO
    COCHRANE
    ALMA

* AT 235 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 30 MILES NORTHWEST OF LA CROSSE...NEAR
  BUFFALO. THE STORM WAS MOVING NORTHEAST AT 30 MPH.

* THE STORM WILL BE NEAR WAUMANDEE BY 300 PM.

THIS IS A DANGEROUS STORM WITH HAIL LARGER THAN AN INCH IN
DIAMETER. STORM SPOTTERS INDICATED MARBLE SIZED HAIL NEAR ALTURA
IN SOUTHEAST MINNESOTA AT 225 PM. DO NOT GO OUTDOORS.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES. TAKE SHELTER IMMEDIATELY IN A STRONG
BUILDING.

DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 2:45 AM CST, 11 hours 53 minutes earlier.

Area forecast discussion, Mar 29, 2:45 AM CST, 11 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
245 AM CST SUN MAR 29 1998

FORECAST CONCERNS TODAY...SHRA/TSRA CHANCES...TIMING AND INTENSITY...
HIGH TEMPERATURES.

07Z SURFACE ANALYSIS HAD A LOW IN NORTHEAST CO...WITH A WARM FRONT
EXTENDING EAST INTO NORTHERN MO.  ELEVATED SHRA/TSRA WERE DEVELOPING IN
A STRONG 850-700MB WARM ADVECTION/THETA-E CONVERGENCE ZONE ACROSS
NORTHERN IA EARLY THIS MORNING.  THESE SHOWERS WERE PUSHING RAPIDLY
NORTHEAST ACROSS THE FORECAST AREA.

00Z ETA MODEL OF CHOICE THIS RUN AS IT HAD THE BEST HANDLE ON THE
PRECIPITATION ACROSS SD/MN/IA AT 06Z.  THE WARM FRONT TO PUSH NORTH TO
NEAR A KMSP-KMKE LINE BY 00Z.  ISENTROPIC ANALYSIS FROM ETA INDICATES
THE STRONG 850-700MB LIFTING REMAINS ACROSS THE FORECAST AREA FOR MUCH
OF THE DAY...MOVING NORTH OF THE AREA LATE AS THE WARM FRONT PUSHES
NORTH.

BETTER UPPER LEVEL DIVERGENCE ASSOCIATED WITH THE APPROACHING JET MOVES
ACROSS THE AREA DURING THE AFTERNOON.  WITH INCREASING LOW LEVEL
MOISTURE...INSTABILITY AND HELICITY THRU THE DAY...DAY 1 MODERATE RISK
LOOKS REASONABLE.  GREATEST THREAT APPEARS LATE IN THE DAY INTO THE
EARLY EVENING HOURS.

A CONCERN IS...WITH MODERATE TO STRONG RISING MOTION ACROSS THE AREA
FOR MUCH OF THE DAY...ELEVATED CONVECTION MAY FIRE EARLY AND REPEATEDLY
THRU THE DAY RELEASING THE INSTABILITY IN SMALLER DOSES...ESPECIALLY
FURTHER NORTH OF THE WARM FRONT.  THIS MAY KEEP STORM INTENSITY DOWN
SOME ACROSS THE NORTH PART OF THE FORECAST AREA UNTIL LATE IN THE DAY.

AVN-FAN POPS IN THE LIKELY CATEGORY AND PREFERRED OVER THE MORE CHANCE
TYPE NGM-FWC POPS.  00Z FWC/FAN/ETA 2M GRIDPOINT GUIDANCE TEMPERATURES
ALL REASONABLY SIMILAR.  WARMER ETA 2M TEMPS PREFERRED ACROSS THE SOUTH
END OF THE FORECAST AREA WHERE THE WARM FRONT TO PUSH THRU EARLIER AND
SOME SUN MORE LIKELY.

COORD WITH KGRB.

RRS

In the hours before

Local storm report, Mar 29, 1:07 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
107 PM CST SUN MAR 29 1998

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0947 AM    WADENA                    IA   .75 INCH HAIL
03/29/98   FAYETTE                        DIME SIZED HAIL COVERING
                                          THE GROUND

1005 AM    2N ST OLAF                IA   .75 INCH HAIL
03/29/98   CLAYTON

1005 AM    NEW MINER                 WI   1.75 INCH HAIL
03/29/98   JUNEAU

1027 AM    3S NEW ROME               WI   WIND DAMAGE
03/29/98   ADAMS                          TREES DOWN

1030 AM    NEW ROME                  WI   1.75 INCH HAIL      J
03/29/98   ADAMS

NELSON
Local storm report, Mar 29, 1:07 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
107 PM CST SUN MAR 29 1998

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0947 AM    WADENA                    IA   .75 INCH HAIL
03/29/98   FAYETTE                        DIME SIZED HAIL COVERING
                                          THE GROUND

1005 AM    2N ST OLAF                IA   .75 INCH HAIL
03/29/98   CLAYTON

1005 AM    NEW MINER                 WI   1.75 INCH HAIL
03/29/98   JUNEAU

1027 AM    3S NEW ROME               WI   WIND DAMAGE
03/29/98   ADAMS                          TREES DOWN

1030 AM    NEW ROME                  WI   1.75 INCH HAIL      J
03/29/98   ADAMS

NELSON

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 10:05 AM CSTSevere Thunderstorm WarningARXJuneau25 min
Mar 29, 10:24 AM CSTSevere Thunderstorm WarningARXAdams31 min
Mar 29, 2:18 PM CSTSevere Thunderstorm WarningARXTaylor47 min
Mar 29, 2:56 PM CSTSevere Thunderstorm WarningARXLa Crosse, Trempealeau34 min
Mar 29, 3:01 PM CSTSevere Thunderstorm WarningARXTrempealeau29 min
Mar 29, 3:14 PM CSTSevere Thunderstorm WarningARXJackson, Monroe61 min
Mar 29, 4:45 PM CSTSevere Thunderstorm WarningARXBuffalo60 min
Mar 29, 5:16 PM CSTTornado WarningARXBuffalo14 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.